Illinois, 2008

Tornado and Hail in Illinois, January 7 to 8, 2008

January 7 to 8, 2008 · NWS LSX · 16 events in 7 counties and zones

so of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front slid across the region...triggering numerous thunderstorms...so of which became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 7, 11:53 AM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Jan 7, 11:53 AM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1153 AM CST MON JAN 7 2008

.DISCUSSION...
PRIMARY CONCERNS FOR THIS FORECAST PACKAGE ARE CONTINUED
RECORD/NEAR-RECORD WARMTH TODAY...FOLLOWED BY POTENTIAL FOR SEVERE
WEATHER AND HEAVY RAINFALL THIS EVENING AND TONIGHT.  CURRENT TEMPS
ACROSS THE CWFA ARE FREAKISHLY WARM THIS MORNING...AVERAGE LOW FOR
THIS MORNING AT KSTL IS 21 DEGREES...AND ITS CURRENTLY 61 DEGREES
HERE AT WFO LSX.  EVEN WITH CLOUDS AND PRECIP TODAY...COULD EASILY
SEE TEMPS DRIFT UP 10 DEGREES...AND THAT WOULD PUT RECORDS AT KUIN
AND KSTL IN JEOPARDY AGAIN TODAY...WITH KCOU PERHAPS JUST OUT OF
REACH.  ALL GUIDANCE IS POINTING TOWARD SCATTERED TO NUMEROUS
SHOWERS AND A FEW THUNDERSTORMS ACROSS THE AREA TODAY FUELED BY WARM
ADVECTION AND STEEPENING MID LEVEL LAPSERATES AS THE LONGWAVE MOVES
INTO THE PLAINS AND ADVECTS SLIGHTLY COOLER AIR ALOFT OVER THE MID
MISSISSIPPI VALLEY.

TONIGHT STILL LOOKS LIKE THE WETTEST PERIOD FOR THIS FORECAST.
POTENTIAL FOR SEVERE WEATHER CONTINUES WITH 500-900 MUCAPE INDICATED
ON NAM THROUGH THE NIGHT IN THE WARM SECTOR AND 60-70KTS OF 0-6KM
BULK SHEAR ACROSS THE AREA.  NAM SOUNDINGS ARE SHOWING A BIT OF AN
INVERSION JUST OFF THE SURFACE HINTING THAT THE STORMS MAY BE
ELEVATED RATHER THAN SURFACE BASED.  INVERSION IS WEAK THO SO CANT
RULE OUT WIND DAMAGE.  ROTATING STORMS WILL ALSO BE POSSIBLE DUE TO
THE VERY STRONG SHEAR...THO IM NOT AS CONFIDENT IN ANY TORNADO
POTENTIAL FOR TONIGHT.  INSTABILITY WEAKENS SOMEWHAT BETWEEN 03-06Z
TONIGHT BUT WITH ABUNDANT MOISTURE...SHORTWAVE ENERGY...AND WINDS
THROUGH THE DEPTH OF THE ATMOSPHERE PARALLELING THE FRONT...WE COULD
BE IN FOR SOME HEAVY RAIN AS RAPIDLY NORTHEASTWARD MOVING STORMS
TRAIN OVER THE AREA.  FLASH FLOOD GUIDANCE VALUES ARE RELATIVELY
HIGH...SO WILL NOT GO WITH A HEADLINE ATTM...BUT HAVE ADDED MENTION
OF LOCALLY HEAVY RAIN INTO THE FORECAST.

FROPA HAS BEEN DELAYED JUST A SKOSH ON THE LATEST MODEL RUNS...SO
HAVE INCREASED TEMPS A CAT OR SO FROM PREVIOUS FORECAST ALONG AND
SOUTH OF I-70 ON TUESDAY...BUT COLD AIR RETURNS TO THE CWFA TUESDAY
NIGHT BEHIND THE FRONT BRINGING TEMPS BACK TO MORE SEASONABLE
LEVELS.  ONLY MADE MINOR TWEAKS TO THE GOING FORECAST BEYOND
WEDNESDAY MORNING.

CARNEY

&&

.AVIATION...
FOR THE 18Z TAFS...WILL FCST BKN DIURNAL CUMULUS CLOUDS ARND 4000
FT THIS AFTN AS LOW LVL MOISTURE CONTS TO DPN AHD OF APPROACHING
MID-UPR LVL TROF AND ASSOCIATED CDFNT. MAY BE ISOLATED TO SCT
SHRA OR TSRA FM UIN TO COU BY LT AFTN BUT WILL LIKELY HOLD OFF INCLUDING
SHRA/TSRA IN THE UIN AND COU TAFS TIL THIS EVNG AS UPWARD LIFT
INCREASES AHD OF SFC WV DVLPG OVR SERN KS. CEILING HGTS SHOULD LWR
TO THE MVFR CATAGORY THIS EVNG AS THE SHRA/TSRA MOVE INTO THE
AREA. THE BEST THREAT OF TSRA SHOULD OCCUR DURING THE LATE EVNG IN
UIN AND COU...AND IN STL AND SUS DURING THE LT NGT HRS. THE SFC
WND SHOULD VEER ARND TO A NWLY DIRECTION BY THE END OF THE TAF
FCST PD IN UIN AND COU BHND THE SFC LOW MOVG NEWD THRU NRN IL AND
TRAILING CDFNT DROPPING SEWD THRU THE CWA.

GKS

&&

.CLIMATE...
RECORD HIGH MAXIMUM TEMPERATURES

              MON/JAN 7

ST. LOUIS     73 (1965)
COLUMBIA      75 (1965)
QUINCY        69 (1965)

RECORD HIGH MINIMUM TEMPERATURES

              MON/JAN 7

ST. LOUIS     57 (1907)
COLUMBIA      54 (1907)

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jan 7, 2:11 PM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
211 PM CST MON JAN 7 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
211 PM CST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
TONIGHT. THE MOST LIKELY LOCATION FOR SEVERE THUNDERSTORMS THIS
AFTERNOON WILL BE OVER CENTRAL AND NORTHEAST MISSOURI AS WELL AS
WEST CENTRAL ILLINOIS. THESE STORMS WILL BE CAPABLE PRODUCING
LARGE HAIL... DAMAGING WINDS AND TORNADOES WELL INTO THE OVERNIGHT
HOURS.  IN ADDITION...THESE STORMS WILL ALSO PRODUCE LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS CONTINUES ON TUESDAY...PRIMARILY
ACROSS EASTERN MISSOURI AND SOUTHWEST ILLINOIS. SOME STORMS COULD
BE SEVERE ACROSS SOUTH CENTRAL ILLINOIS ON TUESDAY.

THERE IS A CHANCE OF SNOW ACROSS THE AREA ON THURSDAY AND THURSDAY
NIGHT. THERE IS ALSO A CHANCE OF SNOW OVER SOUTHEAST MISSOURI AS
WELL AS SOUTHWEST AND SOUTH CENTRAL ILLINOIS ON SATURDAY NIGHT AND
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BRITT

In the hours before

Special weather statement, Jan 7, 12:02 PM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1202 PM CST MON JAN 7 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-080015-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
INCLUDING THE CITIES OF...LITCHFIELD...VANDALIA...SALEM...
CHESTER...QUINCY...EDWARDSVILLE...BELLEVILLE...HANNIBAL...
BOWLING GREEN...COLUMBIA...MEXICO...JEFFERSON CITY...ST CHARLES...
UNION...ST LOUIS...FARMINGTON
1202 PM CST MON JAN 7 2008

...SEVERE WEATHER POSSIBLE TONIGHT...

THE LATEST WEATHER DATA CONTINUES TO INDICATE THE POSSIBILITY OF
SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL AND EASTERN MISSOURI
AND SOUTHWEST AND WEST CENTRAL ILLINOIS TONIGHT. THIS SEVERE
WEATHER THREAT INCLUDES THE POTENTIAL FOR LARGE HAIL...DAMAGING
WINDS...AND A FEW TORNADOES.

THE ONGOING RECORD AND NEAR RECORD WARMTH ALONG WITH AN ABUNDANCE
OF MOISTURE FROM THE GULF OF MEXICO HAS RESULTED IN FAVORABLE
CONDITIONS FOR THUNDERSTORMS ACROSS THE REGION. A STORM SYSTEM
ACROSS THE PLAINS WILL WILL MOVE NORTHEAST AND INTENSITY
TONIGHT...TRIGGERING THUNDERSTORM DEVELOPMENT ACROSS THE AREA
DURING THE EVENING HOURS. THUNDERSTORMS ARE THEN EXPECTED TO
CONTINUE WELL INTO THE OVERNIGHT HOURS. CONDITIONS ARE FAVORABLE
FOR SOME OF THESE STORMS TO BECOME SEVERE.

EVEN THOUGH WE ARE IN THE MIDDLE OF WINTER...PEOPLE SHOULDNT LET
THEIR GUARD DOWN WHEN CONSIDERING THE POTENTIAL FOR SEVERE WEATHER.
THE ATMOSPHERIC CONDITIONS THAT CURRENTLY EXIST ARE MORE TYPICAL
OF SPRING...AND THE STRONG AND VIOLENT THUNDERSTORMS WHICH
ACCOMPANY THAT TIME PERIOD. IT SHOULD BE NOTED...THAT SOME OF THE
MOST VIOLENT TORNADOES THAT HAVE OCCURRED IN THE ST LOUIS METRO
AREA HAVE OCCURRED AT NIGHT DURING THE WINTER.

SEVERE THUNDERSTORMS WITH THIS STORM SYSTEM WILL ALSO BE OCCURRING
AT NIGHT WHEN MANY PEOPLE WILL BE ASLEEP. THESE STORMS WILL ALSO
BE MOVING VERY FAST...SO THE TIME TO REACT TO A WARNING MAY BE
QUITE SHORT.

PEOPLE THROUGHOUT THE REGION ARE URGED TO REVIEW SEVERE WEATHER SAFETY
RULES AND CAREFULLY MONITOR WEATHER DEVELOPMENTS TONIGHT. MAKE
SURE TO MONITOR LOCAL COMMERCIAL RADIO AND TV STATIONS...AND NOAA
WEATHER RADIO FOR THE LATEST WEATHER INFORMATION...AND BE PREPARED
TO ACT QUICKLY IF A WARNING IS ISSUED.

GLASS

The radar

The St Louis radar (KLSX), 142 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

11 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Adams

When
January 7, 3:07 PM CST
Where
Adams County, 3.19 mi NNE of Marblehead
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
39.869, -91.338

Hail, Adams

When
January 7, 3:15 PM CST
Where
Adams County, 0.49 mi NNW of Payson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.827, -91.253

Hail, Adams

When
January 7, 3:15 PM CST
Where
Adams County, 1.39 mi NE of Burton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.916, -91.235

Hail, Adams

When
January 7, 3:28 PM CST
Where
Adams County, Liberty
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.870, -91.100

Hail, Brown

When
January 7, 3:40 PM CST
Where
Brown County, 4 mi NW of Mt Sterling
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.021, -90.823

Hail, Pike

When
January 7, 5:10 PM CST
Where
Pike County, Pleasant Hill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.450, -90.870

Hail, Pike

When
January 7, 5:15 PM CST
Where
Pike County, Nebo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.450, -90.780

Thunderstorm Wind, Calhoun

When
January 7, 5:15 PM CST
Where
Calhoun County, 6.98 mi N of Kampsville
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.401, -90.628

Several trees that were a couple of feet in diameter were blown over Bee Creek Road about 7 miles north of Kampsville.

Thunderstorm Wind, Pike

When
January 7, 5:15 PM CST
Where
Pike County, 1.64 mi SSW of Nebo to 0.91 mi SSE of Nebo
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.428, -90.791

Downburst winds caused considerable damage to numerous trees and tree limbs from half a mile to 1.5 miles south of Nebo.

Thunderstorm Wind, Greene

When
January 7, 5:30 PM CST
Where
Greene County, 2.5 mi W of Roodhouse
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.480, -90.417

Hail, Greene

When
January 7, 5:35 PM CST
Where
Greene County, 1 mi W of Roodhouse
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.480, -90.389

Hail, Macoupin

When
January 7, 6:35 PM CST to 6:45 PM CST
Where
Macoupin County, Palmyra to Girard
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.430, -90.000

One inch hail fell in Modesto...while golfball sized hail was reported in Girard.

Thunderstorm Wind, Macoupin

When
January 7, 6:35 PM CST
Where
Macoupin County, Modesto
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.480, -89.980

Numerous large tree limbs blown down around town. Also, several power lines were blown down, a few of which blocked Illinois Route 111 for a time.

Hail, Macoupin

When
January 7, 6:39 PM CST
Where
Macoupin County, 2.78 mi ESE of Modesto Weber Arpt
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
39.468, -89.900

Tornado, Pike

When
January 7, 8:40 PM CST to 8:43 PM CST
Where
Pike County, 2.02 mi SE of Pleasant Hill to 1.35 mi WSW of Nebo
Rating
EF0
Path length
2.35 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
39.429, -90.844

A tornado touched down 2 miles southeast of Pleasant Hill...then travelled to the northeast. It caused sporadic tree damage before lifting and dissipating about a quarter of a mile west of Nebo.

Hail, Clinton

When
January 8, 3:20 AM CST
Where
Clinton County, Aviston
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
38.600, -89.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyThe tornado archive for Illinois, 2008Warnings in Illinois, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78222, 78225, 78889, 78223, 78224, 78472, 78473, 79569, 79600, 78474, 78475, 78887, 78888, 78477, 79616, 78886.